When you are feeling unwell
People with diabetes do not necessarily get more illness than other people. However, if you do become ill your diabetes control may be upset. This is because your body's natural response to illness is to make more glucose. This can make your blood glucose level rise, even if you are vomiting and unable to eat or drink.
Illnesses, which could raise your blood glucose levels include:
- A cold, flu or virus
- Stomach upset
- Sore throats
- Urinary infections
- Chest infection
- Abscesses injury
- A broken bone
- Taking steroid tablet or injections will also raise your blood glucose levels
Symptoms of High Blood Glucose
- Increased thirst
- Dry mouth
- Passing a lot of urine
- Tiredness and lethargy
Never stop your Diabetes treatment
- Continue taking your tablets.
- If you have been supplied with a meter by your diabetes team to monitor your blood glucose, test at least 4 times a day.
- Drink at least five pints of sugar free liquids a day, especially water.
- Try to eat your normal diet.
- If you are unable to do this, replace your meals with fluids. Try to take a small amount every hour if possible. Here are some examples of how much to take:
Each of these contains approximately 10 grams of carbohydrate:
- Milk 1 cup (200ml)
- Fruit Juice (unsweetened) 1 small glass (100ml)
- Lucozade 110mls
- Coca-Cola (not diet) 100-150mls
- Lemonade (not diet) 200mls
- Ice cream 1 scoop (50g)
- Jelly (ordinary) 2 tablespoons (65g)
- Yoghurt (fruit) - low calorie 1 small carton (120gms)
- Yoghurt (plain) 1 small carton (120gms)
If you are vomiting and unable to keep anything down, speak to your GP, diabetes nurse specialist or NHS 111.
Type 2 Diabetes treated with non insulin injections (e.g. Exenatide (Byetta) or Liraglutide (Victoza)
Continue to take your Byetta or Victoza but it is important that you eat after your injection. Unfortunately, there is no scope to increase your dose with these medications. If your blood glucose levels remain high for a few days or you are concerned, consult your GP, diabetes nurse specialist or NHS 111.
Type 2 Diabetes treated with insulin
Your blood glucose may rise above normal even if you are not able to eat your normal meals or drink anything, so never stop taking your insulin.
If you are taking insulin, test your blood glucose levels every 2-4 hours and adjust your insulin if required (see below).
To prevent dehydration try to drink 4-6 pints of sugar free liquids per day. This is approximately one glass every hour.
If you are sick or unable to eat solid carbohydrate foods replace this with liquid carbohydrates such as Lucozade, fruit juice, ordinary coke.
If you are not being sick but have lost your appetite, try milky drinks, ordinary jelly (not sugar free) ice cream or custard.
As you start to feel better, reintroduce solid foods and discontinue sugary drinks.
- It is important to rest.
- If your blood glucose level is less than 10 mmol/l take your usual insulin dose.
- Check your blood glucose 4 hourly.
- If your blood glucose levels are persistently higher than this you will have to take extra insulin.
- If you take fast acting insulin (Novorapid, Humalog Apidra ,Humulin S) then increase each dose as detailed below until blood glucose levels settle below 10 mmol/l.
- If on twice daily mixed insulin regime you can also increase both doses as detailed.
Blood Glucose Level
What to do
10 - 16.9
take an extra 4 units
17 - 28
take an extra 6 units
28 or more
take an extra 8 units & consult your Diabetes team
Very occasionally your blood glucose levels may fall during illness. Low blood glucose is also known as hypoglycaemia or a hypo. If this happens and your blood glucose is below 4 mmols, treat the hypo with 75mls (small glass) of Lucozade, glass of ordinary lemonade, 4-6 glucose tablets, and reduce your insulin by 2-4 units. When blood glucose is 4mmol/l follow with a snack of medium acting carbohydrate such as a sandwich. Keep reducing the insulin in this way until your blood glucose test rises above 4mmols. When you are feeling better, gradually increase the insulin back to your usual dose. Further information on hypos can be found in the Hypo leaflet or obtained from your diabetes team.
Contact your Diabetes Team or GP urgently if:
- You continue to vomit and/or are unable to keep anything down.
- You have missed more than one meal.
- Your symptoms do not improve within 24-48 hours.
- You are worried about any aspect of your illness.
- You need assistance to alter your insulin doses.
If you would like to learn more about this subject please read the What to do when you are ill leaflet that is provided by trend-uk.org